Skip to content

Type 2 diabetes medication and diarrhea

The other day I asked on Diabetic South Africans if anyone had any diabetes questions for us to ask our experts – and the questions came flooding in! But one of the most repeated ones was about Type 2 diabetes medication and diarrhea… It seems that so many people struggle with it, and it’s making their lives miserable. Some people even said they didn’t want to take their medication because of stomach trouble! But medication is essential for many Type 2 diabetics.

Type 2 diabetes medication and diarrhea: what to do

So I asked Prof Joel Dave, the endocrinologist (diabetes specialist) on our Panel of Experts, for some advice. He agreed that diarrhea or stomach upsets are a common side-effect of Type 2 diabetes medication, and had a few suggestions to offer. He said:

Gastrointestinal symptoms (diarrhea or upset tummy) are well recognised side-effects of this medication.  Some people are completely intolerant and have to stop the drug. 

You can try:

Taking your medication with meals or immediately after    

Talking to your doctor about taking a lower dose

Taking the long-acting form of Type 2 diabetes medication (not available in the state sector)

Prof. Joel Dave, endocrinologist

So essentially, the advice is to first try taking it with meals. If that doesn’t help, speak to your doctor about a lower dose. And if that doesn’t work, try switching to a different form of the medication.

All kinds of diabetes questions

We know it can be difficult to manage diabetes, medication, eating well and exercise. You’re not alone in this! If you’re looking for a community of people with diabetes who undersatnd what it’s like, please join us. You can ask questions, share advice or read helpful info. Join Diabetic South Africans for more helpful advice on how to live well with diabetes – together.

Published inFacts

Join our diabetes community

Translate

8 Comments

  1. Clifford Clifford

    I have had diarrhea for over 40 years and I am convinced that I was Type II diabetic over the same period. Strange that 6 years ago I was diagnosed as a diabetic, and since taking Metformin my diarrhea has stopped completely.

    • 40 years! How amazing that you’ve coped for that long… So glad it’s finally stopped.

  2. PATRICK PATRICK

    Use the XR 1000 mg version= 2 tabs per day with evening meals/ Seems to work OK but every now and again I get caught out in traffic! Its an awful predicament.

  3. Peter Dick Peter Dick

    Had been using metformin for over ten years but no side effect, especially diarrhoea

  4. Josie Josie

    My tummy is always upset with lot of fart

  5. […] medication is usually tablets followed by injections at a later date if necessary. Sometimes, Type 2 diabetes medication can cause diarrhoea (upset stomach), but if you take it at night this is less of a problem. If it is caught early […]

What do you think?